Skip to content
My WebMD Sign In, Sign Up
WARNING! - Grapefruit and meds (heart and others)
avatar
billh99 posted:
This will probably show up in a day or two, but I felt that it should be posted now.

For a long time there has been a warning about the consumption of grapefruit juice and a few meds. The package insert for simvastatin warns against a quart or more.

But new study indicates that many more drugs are affected and it can happen with a small glass of juice and probably a 1/2 of whole grapefruit. And the affect can last over 24 hrs.

Also some meds for cancer, inflammation, diabetic, and several other conditions are also affected.

From a blog on theheart.com here is a list of the heart related meds.
http://blogs.theheart.org/melissa-walton-shirley-blog/2012/11/27/grapefruit-forbidden-fruit-or-juice-or-both

For now, there are enough data to support the recommendation for banning grapefruit and grapefruit juice altogether from the diets of those on certain cardiovascular medications. For laypersons who read my blog, I'll add the names under which these compounds are marketed. (For a more complete list, check abcnews.com.) They include:

Rhythm agents:

Amiodarone (Pacerone).
Dronedarone (Multaq).
Quinidine (not commonly prescribed).



Cholesterol agents:

Atorvastatin (Lipitor).
Lovastatin (Mevacor).
Simvastatin (Zocor).



The new anticoagulant rivaroxaban (Xarelto), prescribed in placed of warfarin in some.



High-blood-pressure meds:

Nifedipine (Procardia).
Verapamil (Verelan).
Felodipine (Plendil).



Antiplatelet agents:

Ticagrelor (Brilinta).
Clopidogrel (Plavix)—in this case, it completely nullifies the effect of Plavix instead of exaggerating it, as in the other meds listed above.



In addition, there is an interaction with the heart-failure diuretic eplerenone (Inspra).

I note that sirolimus is also listed here, and I'm curious about patients with stents coated with sirolimus (the older Cypher stents), but I don't know of any data or case reports that directly address this issue.


Here is a news story about this. http://abcnews.go.com/blogs/health/2012/11/26/grapefruit-medicine-interaction-warning-expanded/

And here is a list of the meds, the effect, and possible alternates from the Canadian Medical Journal.
http://www.cmaj.ca/content/suppl/2012/11/26/cmaj.120951.DC1/grape-bailey-1-at.pdf
Was this Helpful?
4 of 4 found this helpful
Reply
 
avatar
Haylen_WebMD_Staff responded:
Thank you for posting Bill - important information for our members to know!

I was surprised to read that grapefruit juice is consumed by approximately one fifth of Americans for breakfast . I've never been a fan - too sour! Give me coffee and I'm happy

More here: Grapefruit juice blocks a special enzyme in the wall of the intestine...when that enzyme is blocked, it is easier for those medications to pass from the gut into the body, raising the blood levels of these drugs...high levels of some drugs can be dangerous and can lead to toxic side effects.

I thought this was interesting too: Amazingly, this remarkable food-drug interaction was discovered completely by accident over a decade ago.

Click here for interaction information: Grapefruit Juice WARNING: Major Interactions - Do Not Take These
Combinations

Haylen
 
avatar
billh99 replied to Haylen_WebMD_Staff's response:
It looks like your list is a different one. While there are some overlaps there are also some that are on only one.

I have not tried this recently, but years ago when I was on business and had breakfast at a hotel I would try and get pineapple/grapefruit juice. The mix complimented each other.
 
avatar
Haylen_WebMD_Staff replied to billh99's response:
I do like juice blends. I try not to give my kids juice but we were out to lunch and a blend came with the kids meal - I actually think it was pineapple, mango and grapefruit. Delish!

Here's the WebMD article on this new information, published yesterday:

Drugs That Interact With Grapefruit on the Rise
Nov. 27, 2012 -- The number of drugs that can be risky when taken with grapefruit is on the rise, largely due to the influx of new medications and chemical formulations, a new study shows.

Thanks again Bill for bringing important information to our attention - I appreciate your participating here!

H
 
avatar
Amtak responded:
Alas! Grapefruit and grapefruit juice were my favorites until I went on warfarin to control t.i.a.'s. How I miss them! Had to cut out many other delicious foods as well, including cranberries, lingenberries, avocados, vegetables high in Vitamin K (I sometimes worry about vitamin K deficiency).

Thanks, BillH99, for recognizing "data" as a plural noun. It and other Latin words (e.g., "medium", "media") are routinely abused by people never introduced to the language.
 
avatar
dlr_rossi responded:
Is this post for real? I have been eating 1 grapefruit every morning for the past 3 months. I just started taking Lipitor last Friday.
 
avatar
billh99 replied to dlr_rossi's response:
Yes, this is for real.

It should be mentioned in the package insert that can be the Lipitor.
 
avatar
farsidexyz replied to dlr_rossi's response:
Grapefruits are nutritious and have no side effects. Lipitor has lots of side effects and no nutritional value, and it may kill you (rhabdomyolysis).
 
avatar
billh99 replied to farsidexyz's response:
Grapefruits are nutritious and have no side effects.

WRONG!!!

Just as some people can have a bad reaction to statins, but most don't - some people can have a bad reaction to grapefruit, but most don't.

http://www.livestrong.com/article/497184-dangers-from-grapefruit/

While most people can eat a grapefruit a day with no problems, several a day may cause a number of severe or chronic problems.

Some common signs of an allergy include hives, stomach cramps, itchy mouth and even anaphylaxis. If you think you may have an allergy to grapefruit, it is important to get an allergy test to prevent any life-threatening complications that may result.
 
avatar
Anon_320 replied to farsidexyz's response:
It's not so much the side effects of grapefruit, such as allergies, that are a problem; it's that grapefruit interacts with certain medications, including statins, in a way that increases the level of medication in your system, sometimes dangerously so. That is what causes problems, and why people on certain medications are not supposed to eat grapefruit.
 
avatar
iride6606 replied to farsidexyz's response:
Really? I've been on statins for years. I can live without my beloved grapefruit to help keep my arteries healthy. It's all a bout the odds, what's more likely to kill you, statins or heart disease.

Still, it would be nice to have a large glass of freshly squeezed grapefruit juice again.
 
avatar
bobby75703 responded:
I would rather have the grapefruit.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Lower Cholesterol by changing my chemical balance - eating habits
With a history of heart disease in my family (father), I was all to aware of the need to keep my numbers under control. A few years ago, I ... More
Was this Helpful?
31 of 32 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.